More prone to viruses, generally?

Hi!

I had a bad winter/spring finally 4 days in hospital with an asthma attack mid June. It made professionals sit up and take notice! Before I was on the dreaded Clenil, and ventolin as and when, but then I ended up with Prednisolone for nearly three weeks, and since then symbicort 200/6 8 puffs per day (as my three months post asthma attack is now up I have just started reducing that dose). The symbicort has helped big time. I have rediscovered the pleasures of being able to walk with a spring in my step and to enjoy it! It is lovely!

However, I do seem to pick up niggly, tedious viruses more than I used to by far. A couple of weeks ago I had one which made the world around me spin, now I am heading for a cold. Again something not quite right. The asthma seems fine so far - keeping careful check on that. Do these meds with higher levels of steroids make you more prone to picking up infections? It would be good to know.

10 Replies

oldestnewest
  • Steroids do make it more likely that you will pick up infections. Take care of yourself. X

  • Yes sadly being more prone to infections is a side effect of steroids so you have to be a bit more aware of sickies around you (and avoid them like the plaque)

  • Hi yes I 'm the same. Had cold/chest infection July/August. Loads of antiobiotics & steroids. Ok in September. Now got another cold and starting to affect my asthma. It's draining!! 🙁 Lisa

  • I am sorry to hear, Lisa! 'My' viruses at present don't affect my asthma as they are not that bad per se,, but they do make feel under the weather for a few days. Highly annoying, especially as I feel I have had enough of illnesses to last me a while! And they stop me getting things done that I do want to do.

  • Thank you for the responses! As I suspected then.

  • Steriods suppress the immune system so makes one more susceptible to picking up illness. A lot of side effects from steriods read the leaflet. Hope ur ok when ill we dont hav a choice about steriods.

  • Yes, I am OK really, but to feel under the weather so often and mostly for trivial stuff is tedious and frustrating, but not in any way serious! Yes, we do need the steroids! I was previously under medicated, very clearly (even I see that now), so I am grateful for them. And now to be able to walk so easily (when I feel well) is a joy! Being able to breathe is no bad thing either!

  • Hi, glad you're feeling better. I can't comment on the side effects of steroids as I've only just been put on them myself, and that was supposed to REDUCE the incessant colds I get in winter. But I find Fostair makes me tired and dizzy, so I was thinking about changing to Clenil since it is Beclometosone without the Formoterol which I think is the component causing the problem (I've used Beclometosone for years for hay fever). However, you described it as "dreaded". Before I take a leap in the dark, can you explain why it is a problem? Many thanks

  • Hi Superzob, I was on low level Clenil for about 15 months or so. I think I have had Beclomethasone in the past, briefly (because I only had meds after a bad flu, but then got well again). Also remember our daughter had it for years. And it all worked well.

    With Clenil I found that it invariably made me cough. Whatever has replaced the cvc seems very rough to me. If I used it without a spacer I was in paroxysms of coughing, with a spacer it was better, I 'only' coughed. But I don't think I ever took it without coughing. I accepted it for all those months without complaining, but when I deteriorated I was put on symbicort. And I never cough from it, nor anything else. Yes, oral thrush as I have been on a very high dose, but that is now slowly coming down. I do not want to go back on Clenil again if I can help it!

  • Some Asthma Meds seem to have irritant qualities as soon as you start using them, whereas others seem to become 'irritant' after frequent / repeated use. The Trade Off appears to be down to what causes someone the most problems, the untreated condition or the Meds. I found Fostair great when I first started using it, but a few months down the road, formed the impression it had become an irritant, so switched to Clenil. Recently I've found Clenil seems to have taken over the irritant role, so have temporarily reverted to Fostair once more which has helped - but maybe only because I came off it for several weeks. I guess my view is that your body systems seem 'very smart' and (after a while) start to figure out a modified response to what they eventually decide is an alien chemical. Possibly switching Meds periodically can (briefly at least) overcome your body's natural counter-response until your system once more evolves a response / partial rejection of the new treatment. Although it's a time drain, keeping an accurate Daily Health Journal may provide drug insights that would not otherwise be apparent so soon.

You may also like...